The Open UniversitySkip to content

Nonlinearity effects in multidimensional scaling

Gower, John C. and Ngouenet, Roger F. (2005). Nonlinearity effects in multidimensional scaling. Journal of Multivariate Analysis, 94(2) pp. 344–365.

DOI (Digital Object Identifier) Link:
Google Scholar: Look up in Google Scholar


When multidimensional scaling of n cases is derived from dissimilarities that are functions of p basic continuous variables, the question arises of how to relate the values of the variables to the configuration of n points. We provide a methodology based on nonlinear biplots that expresses nonlinearity in two ways: (i) each variable is represented by a nonlinear trajectory and (ii) each trajectory is calibrated by an irregular scale. Methods for computing, calibrating and interpreting these trajectories are given and exemplified. Not only are the tools of immediate practical utility but the methodology established assists in a critical appraisal of the consequences of using nonlinear measures in a variety of multidimensional scaling methods.

Item Type: Journal Item
ISSN: 0047-259X
Keywords: biplots; graphical representations; matrix approximation; multidimensional scaling; nonlinearity; prediction
Academic Unit/School: Faculty of Science, Technology, Engineering and Mathematics (STEM) > Mathematics and Statistics
Faculty of Science, Technology, Engineering and Mathematics (STEM)
Item ID: 2741
Depositing User: Heather Whitaker
Date Deposited: 19 Jun 2006
Last Modified: 04 Oct 2016 09:47
Share this page:


Actions (login may be required)

Policies | Disclaimer

© The Open University   contact the OU